[Skip to Content]
[Skip to Content Landing]
Article
August 1917

EMETIN DIARRHEA —CLINICAL AND EXPERIMENTAL

Author Affiliations

SHANGHAI, CHINA

From the Harvard Medical School in China and the Red Cross General Hospital.

Arch Intern Med (Chic). 1917;XX(2):178-183. doi:10.1001/archinte.1917.00090020019003
Abstract

It is well known that, in large doses, emetin hydrochlorid gives rise to a hemorrhagic gastro-enteritis in experimental animals. That it produces a bloody diarrhea not rarely in the course of its clinical use is coming to be recognized, though in an exhaustive review of the literature published last year1 only seven cases were collected. A number of unpublished cases occurring in China have come to our attention through personal communications. It seems to us to present a real danger, well worth more discussion that it has received.

The difficulty in the recognition of diarrhea from emetin, as well as its danger, is due to the fact that it occurs in the course of treatment for amebic dysentery and that the symptoms and the gross appearance of the stools in emetin diarrhea are almost indistinguishable from those in amebic dysentery. The patient receives daily doses of emetin and for a

×